Deadly new street drug mix can’t be reversed by naloxone, AHS warns
Health officials are warning Albertans about a new mix of street drugs that won’t fully be reversed by naloxone if the person consuming them suffers an overdose.
Alberta Health Services issued a public notice about etizolam in June, warning that they’re starting to see cases of the drug being mixed in with street opioids.
Etizolam is part of a class of drugs called benzodiazepines, which includes products like Valium, Xanax and Ativan.
Speaking to Global News Morning Calgary on Thursday, Dr. Nick Etches from AHS said “benzos” are used to treat anxiety, panic attacks and seizures.
“We’re seeing a number of benzodiazepines that are being cut into the illegal drug supply, so cut with drugs like fentanyl, for example,” Etches explained.
“The concern with that is that they’re not an opioid, so what that means is naloxone won’t fully reverse the effects of an overdose if that other drug is cut in there as well.”
He said despite this, it’s still “incredibly important” to give naloxone in the case of an overdose.
“When someone overdoses you don’t know what drugs may be on board, you don’t know why they’ve stopped breathing, for example. So naloxone can be a very important part – it can still reverse an opioid part of an overdose – and that can return the person to breathing,” Etches said.
“But their level of consciousness may not fully recover with naloxone, which is why it’s so important to call 911.”
He said typically people purchasing street-level opioids don’t know they’re ingesting etizolam
“The concern is that it’s being used unwittingly by somebody – and that’s a much greater risk,” he said.
“Etizolam has been seen in cases of death in Alberta as early as 2016. It does not appear to be something that is dramatically prevalent – but at the same time, we don’t have a good real-time way of keep track.
“We have seen some overdoses in the supervised consumption service that would be consistent with an additional etizolam-type drug on board,” Etches added. “But we don’t have any specific numbers for Calgary.”
The good news is that according to Etches, the Calgary zone and other health districts across Alberta have seen a decrease in the number of overdose deaths related to fentanyl in the most recent quarter.
“In Calgary, we saw a decrease from 71 deaths in the fourth quarter of last year, to 51 deaths,” Etches said.
He said he credits the decrease – at least in part – to supervised consumption sites across the province, as well as things like increased access to treatment services.
© 2019 Global News, a division of Corus Entertainment Inc.